Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello I believe I can help you with your concern regarding the riseprdal use for your mother
First off you are right about the increased risk of suing risperdal with eldery patients that have been diagnosed with dementia.
The non-pharmacological treatment is the first treatment to help with behavioral symptoms that are often accompanied with a diagnosis of dementia, but that does not always work
Risperdal is a common use as a pharmacological treatment for individuals with dementia. The good news is that your mother is on the second lowest dosage (.25mg is the lowest dosage). The protocol states to start an elderly patient with dementia on a low dosage which is what your mother is on
Studies show that the risperdal can be increased gradually to around 1 to 1.5 mg for maximum effectiveness. Higher dosages than this are not shown to be more effective and can increase the risk of side effects
The blood labs to monitor for your mother would be glucose and prolactin while on risperdal
Zyprexa, Geodon, and Clozapine (usually a last resort because of the side effects) are other medications used to help with the behavioral symptoms associated with dementia
Because your mother is on a low dose for risperdal, the normal weaning off for her would be 21 days at .25mg and then she can most likely be off it completely after that
I think if your mother's blood tests are in the normal range and if the medication is effective at the low dose, there should be no issues with taking it in the long term
I was concerned with the medication, not only because of the side effects but because it has had no effect on her behavior. Since on the Risperdal she is now unable to walk without assistance where as just a few months ago walked independently. She is lethargic appearing most of the day.
Unable to walk is called akinesia and is a serious side effect of risperdal, especially in the elderly. If that is the case then she should be off the risperdal. Cogentin is a medication that can reverse this effect being caused by the risperdal.
Thanks for that information. When they get her up she needs two people and she just shuffles. Are you saying that she should be on Cogentin along with the Risperdal while she is being weaned off or stay on it and take the Cogentin too. I would rather get her off it completely.
Yes unable to initiate movement is called akinesia, which is why she needs the help to get up and start moving. It is difficult to determine about getting her off the medication because sometimes increasing it can help with her behavioral symptoms, but increase the prevalence and severity of the side effects. Also the cogentin can be used at the same time as the risperdal and can be beneficial in preventing these side effects, but at the same time cogentin may not be effective. At this time you have to weigh the benefits and the consequences of continuing the use (or increasing) the risperdal. Are the lessening of her behavioral symptoms more important then the potential side effects? If not, then I would ask to discontinue the risperdal and use the cogentin to reverse the side effects.
I thought she might need a liver function test after so long on ths medication. She had them when she was on previous psychiatric medications. She also has a terrible thirst that is new. They did do a Risperdal level but since it is not recommended for the elderly with dementia, what does that tell? There would be no safe level chart to go by. My mother weighs 105 pounds and is 4"8".
It is a difficult choice, you can also ask her doctors if there are other medications to be used that can have a less chance of side effects
The terrible thirst can be a sign that her glucose levels need checking as I mentioned earlier is a side effect of using risperdal and that can be checked with a blood test. The liver function test is not usually warranted with risperdal, as it is with other antipsychotic medications. The risperdal level for your mother would have to be individualized by her doctor on her present health and other medications she is on. There is really is no set protocol in this situation, it is up to her physician's best judgement
OK. I am her daughter and legal guardian so I can have her removed from the medication. Since the reason she is on it is not corrected there would be no other reason to continue it. I she can be safely weaned of this drug in 3 weeks and her side effects subside, I will confer with her physician for another safer drug. Thank You for your advise.
Anytime I am always happy to help
Also her is an article I found last night that may give you further information regarding this type of treatment for your mother
If you have any other questions or concerns, please feel free to contact me anytime
I hope I provided you with excellent service today
Is there anything else I can assist you with today?